Fever medicines given to children too readily
Parents should not dose up children who have a simple fever on regular spoonfuls of paracetamol and ibuprofen, according to doctors who say that doing so could put them at risk.
The advice comes after a study indicated that children given paracetemol before 15 months were more than twice as likely to develop asthma by the age of six as those not given it
A misplaced “fever phobia” in society means parents too frequently use both medicines to bring down even quite slight temperatures, say the paediatricians, who warn that children often receive accidental overdoses as a result.
A high temperature is usually the body’s way of fighting an infection, according to advice issued today by the American Academy of Pediatrics, so to bring it down could actually lengthen the time a child suffers.
Doctors too readily advise parents to give the medicines, known collectively as “antipyretics”, according to the Academy.
The advice comes after a study indicated that children given paracetemol before 15 months were more than twice as likely to develop asthma by the age of six as those not given it.
Writing in a clinical report on fever and the use of paracetamol and ibuprofen in children, the authors warn: “Combination therapy with acetaminophen [paracetamol] and ibuprofen may place infants and children at increased risk because of dosing errors and adverse outcomes, and these potential risks must be carefully considered.”
Doctors, they write, should begin “by helping parents understand that fever, in and of itself, is not known to endanger a generally healthy child”.
They explain: “It should be emphasized that fever is not an illness but is, in fact, a physiologic mechanism that has beneficial effects in fighting infection.”
It slows the spread of bacteria and viruses, enhances white blood cell production, and “actually helps the body recover more quickly from viral infections”.
Despite this, they say: “Many parents administer antipyretics even though there is either minimal or no fever.”
Half consider it to be a fever even if their child’s temperature is not higher than 38C (101.4F), they report.
Many doctors are happy to advise parents to give paracetamol and ibuprofen alternately – known as combination therapy – believing side effects are very rare and minimal.
But the Academy warns: “Unfortunately as many as one half of parents administer incorrect doses.”
A frequent error is giving children adult-sized doses, while children who are small for their age can also receive doses that are too high even if their parents follow box instructions based on age alone.
In Britain, the National Institute for Health and Clinical Excellence (Nice) advises that the use of anti-pyretics “should be considered in children with fever who appear distressed or unwell”.
However, they “should not routinely to used with the sole aim of reducing body temperature in children with fever who are otherwise well”.
Similarly, “paracetamol and ibuprofen should not routinely be given alternately to children with a fever”, although it states this approach “may be considered if the child does not repsond to the first agent.”
The guidance also states: “The views and wishes of parents and carers should be taken into consideration.”.
Children’s paracetamol solutions like Calpol and ibuprofen solutions like Nurofen for Chilren are sold over the counter in chemists. Recommended dosage quantities vary by age.
There are different strength solutions for different ages, meaning it is possible for parents with different aged children to mix up which they are giving.
Rather than focusing on temperature alone, doctors should advise parents to look out for signs of serious illness, make sure their child is drinking enough, and “advocate a limited number” of doses of medication.
Dr Clare Gerada, chairman of the Royal College of GPs, said the two medications should be used “only to help a child be comfortable, and not to chase down a temperature.”
However, she said: “I don’t think we over-prescribe anti-pyretics and I don’t think parents give them too readily.”
She added: “I think they have their place. The younger the child the more cautious you have to be.”
She did not think that giving ibuprofen and paracetamol together was more likely to lead to increased dosing errors, saying: “In my experience of 20 years as a GP, parents are usually pretty careful.”
“I think the most important thing to be worried about is keeping medicines out of the reach of children, because some of them taste quite nice.”
They could also give “a false sense of security” in depressing a high temperature with a more serious underlying cause than a mild infection, she said.
Tags: Accident and Emergency, labour, maternity, preventable crisis, Risk of Drugs